Regarding the article “Benzos and Chill” in the December 2016 ACEP Now, I believe that Dr. Trafficant and Dr. Kashani failed to make some crucial points regarding toxin-induced hyperthermic disorders.
Explore This IssueACEP Now: Vol 36 – No 08 – August 2017
Buried at the end of the article was a suggestion that “…paralysis with a non-depolarizing paralytic agent alone with mechanical ventilation for better control of muscle hyperactivity” represents an option for severe toxicity in patients who do not respond to agents such as benzodiazepines.
I think this neuromuscular blockade option should be considered early, and not late, when patients present with severe hyperthermia, which may be medication-related.
The cases presented by the authors were illustrative and the mechanisms stated for hyperthermia due to malignant hyperthermia (MH), neuroleptic malignant syndrome (NMS), and serotonin syndrome (SS) were consistent with current knowledge.
However, in the emergency department, patients often cannot provide data to allow us sufficient clarity to determine which of these three problems are in play when hyperthermic patients present for treatment. Often these patients are obtunded due to their illness. Indeed, their helpful summary, Table 1 on page 8, noted that altered mental status is to be expected for all three conditions. Further, the muscle symptoms they accurately listed in Table 1 may be difficult to sort out for some emergency practitioners.
Therefore, it is often totally unclear whether to try medications such as dantrolene for possible MH, dopaminergic agents such as bromocriptine for NMS, or cyproheptadine or chlorpromazine for SS.
Further, drugs such as prochorperazine, which have antiserotonergic properties of potential use for SS, can exacerbate the dopamine deficiency of NMS due to the antidopaminergic action of prochlorperazine.
I submit that the most useful way forward when presented with a severely hyperthermic patient in whom a drug is a suspected cause is to immediately proceed to chemical paralysis with a non-depolarizing neuromuscular blocker once a dose or two of a benzodiazepine fails, an event that is not uncommon.
This is how I have handled several hyperthermic emergencies in my 28-year emergency medicine career, when the cause for hyperthermia was unclear.
With neuromuscular blockade, one immediately stops the source of the hyperthermia, and it does not matter what mechanism is in play. The search for the mechanism may be successful in the emergency department, but often does not become solved until after admission to an intensive care unit. Thus, to try drugs to stop the hyperpyrexia can be rather like playing darts while blindfolded.